MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Catalog Number B2060-200
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562); Improper or Incorrect Procedure or Method (2017); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the procedure was to treat a lesion in the right superficial femoral artery (sfa) with mild calcification and no tortuosity.The 6.0x200mm armada 35 balloon dilatation catheter (bdc) was advanced without resistance and inflated multiple times with the 1st inflation at 4 atmospheres (atms) for 10 sec, 2nd inflation at 12 atms for 30 sec, 3rd inflation at 12 atms for 30 sec, 4th inflation at 8 atms for 30 sec, 5th inflation 22 atms for 30 sec, 5th inflation 30 atms for 15 second at which time the balloon ruptured.Blood was leaking in the balloon therefore the balloon was attempted to be removed from the anatomy, however, the balloon bunched up in the sheath and the balloon got stuck.Force was applied and the balloon separated.About 150mm of the balloon was left in the anatomy.An attempt to snare the separated portion was unsuccessful so the patient was sent to surgery and a femoral exploration was performed able to remove the entire balloon from the anatomy.A femoral popliteal bypass was also performed.The patient is stable.There was no adverse patient sequelae.There was no delay in the procedure that resulted in the patient going into surgery.No additional information was provided.
 
Additional Manufacturer Narrative
H6: medical device problem code 2017 - above rbp / excessive force.The device was not returned for analysis.A review of the lot history record revealed no manufacturing nonconformities that would have contributed to this complaint.Additionally, a review of the complaint history of the reported lot revealed no other complaints reported from this lot.It was reported that the armada 35 balloon dilatation catheter (bdc) was inflated up to 30 atmospheres for 15 seconds at which time the balloon ruptured.The armada 35 instructions for use (ifu), states: ¿inflation in excess of the rated burst pressure may cause the balloon to rupture.It should be noted that the rated burst pressure for this device as indicated on the product label is 14 atmospheres.It is likely that inflating the balloon two-times the rated burst pressure caused the balloon to rupture.Additionally, it was reported that after the balloon ruptured, the balloon bunched up in the sheath and the balloon got stuck.Force was applied and the balloon separated.About 150mm of the balloon was left in the anatomy.Although it was reported that extra force was used to remove the balloon catheter, the excess force seemed to be a reasonable clinical response to the difficulties encountered.The balloon rupture and subsequent treatment appear to be the result of inflating the balloon above the rated burst pressure.Based on the information provided, the reported balloon rupture resulting in difficulty removing, material separation, and unexpected medical intervention to surgically remove the separated material appears to be the result of inflating the balloon above the rated burst pressure.Additionally, the resistance encountered during removal and material separation likely occurred due to the ruptured balloon material catching on the sheath.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key17482568
Report Number2024168-2023-08534
Device Sequence Number7144727
Product Code LIT
UDI-Device Identifier08717648155321
UDI-Public08717648155321
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2026
Device Catalogue NumberB2060-200
Device Lot Number30405G1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/21/2023
Initial Report FDA Received Date08/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6FR 45CM INTRODUCER SHEATH
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age70 YR
Patient SexFemale
Patient Weight78 KG